Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Wakefield, VA

March 16, 2016Isle of Wight County, City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 16, 2016, 8:10 PM EDT for Isle of Wight County, City of Suffolk, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2016, 8:10 PM EDT (00:10 UTC)
Expired
Mar 16, 2016, 8:35 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties City of Suffolk, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 38 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS51 KAKQ 170010
SVRAKQ
VAC093-800-170045-
/O.NEW.KAKQ.SV.W.0020.160317T0010Z-160317T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
810 PM EDT WED MAR 16 2016

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ISLE OF WIGHT COUNTY IN SOUTHEASTERN VIRGINIA...
  THE SOUTHWESTERN CITY OF SUFFOLK IN SOUTHEASTERN VIRGINIA...

* UNTIL 845 PM EDT

* AT 809 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER CARRSVILLE...OR NEAR
  HOLLAND...AND MOVING EAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KINGS FORK AROUND 825 PM EDT. 
  DOWNTOWN SUFFOLK AROUND 835 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE KILBY...
SUFFOLK AIRPORT...COLLOSSE...LUMMIS...NURNEY AND BOAZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3669 7686 3679 7684 3679 7654 3662 7661
TIME...MOT...LOC 0009Z 281DEG 26KT 3673 7680 

$$

44
2 follow-up statements
738 
WWUS51 KAKQ 170021
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT WED MAR 16 2016

VAC093-800-170045-
/O.CON.KAKQ.SV.W.0020.000000T0000Z-160317T0045Z/
ISLE OF WIGHT VA-CITY OF SUFFOLK VA-
821 PM EDT WED MAR 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN ISLE OF WIGHT  AND THE CENTRAL CITY OF SUFFOLK...

AT 820 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER SUFFOLK...OR NEAR HOLLAND...MOVING
EAST AT 30 MPH.

THIS SEVERE STORM WILL BE NEAR...
  KINGS FORK AROUND 825 PM EDT. 
  DOWNTOWN SUFFOLK AROUND 830 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE KILBY...
SUFFOLK AIRPORT...LUMMIS...NURNEY AND BOAZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3669 7680 3678 7678 3679 7654 3662 7661
TIME...MOT...LOC 0020Z 281DEG 26KT 3671 7669 

$$

44
721 
WWUS51 KAKQ 170035
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
835 PM EDT WED MAR 16 2016

VAC093-800-170044-
/O.CAN.KAKQ.SV.W.0020.000000T0000Z-160317T0045Z/
ISLE OF WIGHT VA-CITY OF SUFFOLK VA-
835 PM EDT WED MAR 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ISLE OF WIGHT  AND
THE CENTRAL CITY OF SUFFOLK IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST
AND OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3669 7680 3678 7678 3679 7654 3662 7661
TIME...MOT...LOC 0033Z 281DEG 26KT 3669 7656 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:31 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 16, 4:31 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT WED MAR 16 2016

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS ACROSS THE AREA THIS EVENING. A
SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY BEFORE
BECOMING STATIONARY WELL SOUTH OF THE AREA FRIDAY NIGHT. COASTAL
LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE SOUTHEAST COAST
SATURDAY NIGHT AND MOVE NORTHEAST THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FRONT HAS JUST MOVED OFF THE MOUNTAINS. REALLY HAVING A TOUGH
TIME SEEING MUCH CONVECTIVE DEVELOPMENT ON SATELLITE...HOWEVER
LATEST RADAR IMAGES SHOW A DEVELOPING STORM JUST WEST OF WINCHESTER.
LATEST MESOANALYSIS SUGGESTS THAT MLCAPE IS ON THE INCREASE WITH
VALUES OF CLOSE TO 1000 J/KG ACROSS SE VA...EXTENDING NORTHWARD INTO
NRN VA. WITH THE BEST FORCING REMAINING NORTH OF THE AREA...COMBINED
WITH THE CUMULUS DEVELOPMENT STRUGGLING SOUTH OF I-64...HAVE OPTED
TO REMOVE ALL POPS SOUTH OF I-64 TONIGHT BUT MAINTAIN SCHC/CHC POPS
NORTH OF I-64 AS WELL AS THE MD EASTERN SHORE THIS EVENING.
OTHERWISE...THE FRONT MOVES THROUGH THE AREA THIS EVENING WITH WINDS
TURNING WEST. ANY CLOUDS SHOULD CLEAR OUT WITH TEMPS DROPPING BACK
INTO THE MID 40S NW AND LOWER 50S SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
OTHER THAN FIRE WEATHER CONCERNS...NO MAJOR WEATHER
CONCERNS THROUGH SATURDAY. AFTER THE FROPA THIS EVENING...DRY
WESTERLY FLOW WILL PERSIST ON THURSDAY. HAVE UNDERCUT DEWPOINT
GUIDANCE RATHER CONSIDERABLY FOR THU AND AGAIN FRIDAY MAINLY DUE TO
THE FACT THE DEWPOINTS ARE ALREADY MIXING INTO THE 20S IN WEST
VIRGINIA THIS AFTERNOON. SHOULD THEREFORE SEE RH VALUES LOWER TO
20PCT THU AFTN WITH TEMPS IN THE 70S. THE BAROCLINIC ZONE REMAINS
WELL NORTH OF THE AREA THURSDAY SHICH SHOULD KEEP ANY PCPN WELL
NORTH OF THE REGION. WILL SEE THE SECONDARY FRONT MOVE THROUGH THE
AREA FRI AFTN/EVENING. WITH NO MOISTURE TO WORK WITH...THE FRONT
WILL MOVE THROUGH DRY. HOWEVER...RH VALUES WILL LIKELY BE EVEN LOWER
ON FRIDAY WITH STRONGER DOWNSLOPE WINDS. WOULD NOT BE SHOCKED TO SEE
RH VALUES LOWER INTO THE TEENS ACROSS THE PIEDMONT ON FRIDAY DESPITE
TEMPS BEING SLIGHTLY COOLER THAN ON THURSDAY.

THE COLD FRONT STALLS OVER THE SE US FRI NIGHT WHILE AN UPPER LOW
OVER THE NRN PLAINS MOVES SOUTHEAST. THIS WILL ALLOW FOR WARM
ADVECTION AND A TIGHTENING BAROCLINIC ZONE TO DEVELOP ACROSS THE TN
VALLEY SATURDAY...WITH LOW PRESSURE DEVELOPING OFF THE SE US COAST
SAT NIGHT. THE GFS SUGGESTS THAT PCPN WILL SPREAD INTO NE NC AND S
CENTRAL VA LATE SAT AFTN...HOWEVER THE ECMWF AND CANADIAN HOLD THIS
PCPN OFF UNTIL SAT NIGHT. WITH THE VERY DRY AIRMASS IN PLACE ACROSS
THE REGION SAT...AM PLANNING TO KEEP IT DRY SATURDAY HOWEVER IT IS
EXPECTED THE PCPN WILL START SAT EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW CONFIDENCE FORECAST FOR THE LONG TERM PERIOD AS GFS/ECMWF AT
ODDS WITH EACH OTHER REGARDING TIMING AND DETAILS OF COASTAL
STORM/UPPER TROUGH INTERACTION OVER THE REGION SAT NIGHT AND SUNDAY.
HAVE INCREASED POPS SAT NIGHT AS MOISTURE BEGINS TO ARRIVE AHEAD OF
DEVELOPING COASTAL LOW. THE SFC LOW INTENSIFIES AS IT MOVES
NORTHEAST OFF THE COAST ON SUNDAY...SENDING MOISTURE BACK INTO THE
LOCAL AREA. SUNDAY IS LOOKING WET...BUT THE BIG QUESTION THAT
REMAINS IS WHETHER OR NOT A PORTION OF OUR AREA SEES ANY WINTER PCPN
ON SUNDAY. IT SHOULD BE NOTED THAT BOTH THE GFS/ECMWF ARE TRENDING
COLDER WITH TEMPS ALOFT ON SUNDAY WHICH LENDS TO THE POTENTIAL FOR
SOME WINTER WX. IF TRENDS CONTINUE...MAY NEED TO ADJUST FORECAST
ACCORDINGLY AND INSERT SOME WINTER PCPN IN FOR SUNDAY (ESPECIALLY
N/W). GENERALLY DRY WX IS EXPECTED MON-WED...WITH TEMPS WARMING
AGAIN BY THE MIDDLE OF NEXT WEEK. HIGHS SUN IN THE 40S...TO LOW 50S
SE. HIGHS MON-TUE MAINLY IN THE 50S...THEN WARMING INTO THE 60S NEXT
WED.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR THRU THE 18Z TAF PERIOD. A COLD FRNT APPROACHES FM THE W
TDA...CROSSING THE REGION TNGT. EXPECT DRY WX FOR MOST AREAS WITH
SOME SCT-BKN MID-LEVEL CLOUDS. BEST CHC FOR SHRAS/TSTMS WILL BE AT
KSBY...BUT NOT CONFIDENT ENUF TO INCLUDE IN THE TAFS ATTM. WINDS
SHIFT TO THE NW BEHIND THE FRNT AFTER MIDNITE. VFR CONDS CONTINUE
THU WITH GUSTY SW WINDS EXPECTED DURING THE AFTN. ANOTHER COLD
FRNT CROSSES THE AREA FRI...WITH ITS MAIN IMPACT BEING JUST A WIND
SHIFT. HI PRES RETURNS FRI NGT/SAT AHEAD OF THE NEXT LO PRES SYSTM
WHICH AFFECTS THE MID ATLC ERLY NEXT WEEK.

&&

.MARINE...
A WEAK COLD FRONT CROSSES THE WATERS BY THIS EVENING. WINDS SWING TO
THE WSW THIS EVE...BECOMING NW TONIGHT...THEN BECOMING WSW AND
REMAINING AOB 15 KT ON THURS. UPPER TROUGH AND ASSOCIATED STRONGER
COLD FRONT CROSSES THE WATERS FRIDAY...RESULTING IN INCREASED WIND
SPEEDS ON LOW LEVEL CAA/DEEP LAYERED MIXING. EXPECTING A PERIOD OF
SCAS FRI INTO FRI NGT. GUSTS TO 25 KT POSSIBLE. SEAS REMAIN 3-4 FT;
WAVES 2-3 FT. THE NEXT SYSTEM IS EXPECTED TO IMPACT THE MARINE AREA
ON SUNDAY WITH SCAS LIKELY AND BUILDING WAVES/SEAS.

&&

.FIRE WEATHER...
INCREASINGLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THURSDAY AND FRIDAY...MAXIMIZED ON FRIDAY WHEN A RED FLAG WARNING
MAY BE NEEDED FOR PORTIONS OF OUR VA AND NC COUNTIES (MAINLY
SOUTH OF I-64). FURTHER COORDINATION WITH THE STATE FORESTRY
OFFICIALS WILL LIKELY OCCUR TOMORROW REGARDING FRIDAY. AFTER
COORDINATION WITH STATE OFFICIALS AND NEIGHBORING OFFICES...WILL
BE ISSUING A FIRE DANGER STATEMENT FOR MOST OF OUR VA AND NC
COUNTIES FOR THURSDAY AFTERNOON.

WARM CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES OF 18-30
PERCENT WILL OCCUR WEST OF THE CHES BAY ON THURSDAY. WSW SURFACE
WINDS OF 10-15 MPH WITH GUSTS OF 20-25 MPH WILL BE COMMON.

FRIDAY: COOLER BUT STILL MILD...AND CONTINUED DRY...WITH THE
APPROACH AND PASSAGE OF A REINFORCING AND DRY COLD FRONT FRIDAY INTO
FRIDAY NIGHT. STRONGER WESTERLY SURFACE WINDS WILL ALSO DEVELOP
WITH SUSTAINED SPEEDS OF 15-20 MPH AND GUSTS OF 25-30 MPH. MIN RH
VALUES WILL DROP TO 15-25% WEST OF THE CHES BAY...AND 25-35%
ALONG THE IMMEDIATE COAST (INCLUDING THE EASTERN SHORE).

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY (MARCH 16)
RIC...85/1945
ORF...84/1945
ECG...87/1945

AT 20Z...ORF WAS 85 DEGREES BREAKING THE PREVIOUS RECORD. RIC AND
ECG WERE WITHIN A DEGREE OR TWO OF TIEING THE RECORD HIGHS. IT IS
POSSIBLE THAT THESE RECORDS WILL BE TIED OR BROKEN THIS AFTERNOON.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...JDM
AVIATION...MAS
MARINE...JDM
FIRE WEATHER...JDM
CLIMATE...AKQ
Hazardous weather outlook, Mar 16, 5:27 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT WED MAR 16 2016

ANZ635-NCZ012>014-030>032-VAZ048-060>062-064>069-075>085-087>090-092-
093-096-509>524-172130-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-NORTHAMPTON-
HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
527 PM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...INCREASED FIRE DANGER THURSDAY AFTERNOON...

THE THREAT FOR WILDFIRE ACTIVITY MAY INCREASE FRIDAY DUE TO GUSTY
WEST WINDS BETWEEN 20 TO 30 MPH AND CONTINUED MINIMUM RELATIVE
HUMIDITY VALUES BETWEEN 15 TO 25 PERCENT.

OUTDOOR BURNING SHOULD BE CLOSELY MONITORED THURSDAY. OUTDOOR
BURNING IS STRONGLY DISCOURAGED ON FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ015>017-102-VAZ086-095-097>100-525-172130-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
PASQUOTANK-CAMDEN-WESTERN CURRITUCK-EASTERN CURRITUCK-MATHEWS-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON-
HAMPTON/POQUOSON-
527 PM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTY WEST WINDS BETWEEN 20 TO 30 MPH ARE EXPECTED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 16, 5:15 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT WED MAR 16 2016

VAZ048-060>062-064>069-075>085-087>090-092-093-096-509>524-170800-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-GREENSVILLE-SUSSEX-
SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-
NEWPORT NEWS-
INCLUDING THE CITIES OF...BYBEE...CENTRAL PLAINS...CUNNINGHAM...
LAKE MONTICELLO...NAHOR...PALMYRA...TROY...FARMVILLE...RICE...
ANGOLA...GUINEA MILLS...HAWK...RAINES TAVERN...REEDS...STODDERT...
CENTERVILLE...CROZIER...JOHNSONS SPRINGS...MANAKIN...OILVILLE...
SABOT...CORBIN...BURRUSS CORNER...CEDAR FORK...DAWN...BEECHWOOD...
NORTH VIEW...SOUTH HILL...CHASE CITY...FAIRVIEW...FINNEYWOOD...
SPANISH GROVE...FORT MITCHELL...KELLS CORNER...ARVINS STORE...
LOVES MILL...LUNENBURG...NUTBUSH...REHOBOTH...BLACKSTONE...
BLACKSTONE AIRPORT...CLAY STORE...DOMINY CORNER...FORKLAND...
FORT PICKETT...IRBY...EARLS...MANNBORO...SCOTTS FORK...
AMELIA COURTHOUSE...CHULA...DENARO...JETERSVILLE...
FINE CREEK MILLS...FLAT ROCK...GOODWINS STORE...SUBLETTS...
WORSHAMS...CLAYVILLE...GENITO...SANDY POINT...WESTMORELAND...
COLONIAL BEACH...LEEDSTOWN...OAK GROVE...POTOMAC BEACH...
POTOMAC MILLS...NAYLORS BEACH...DOWNING...EMMERTON...ETHEL...
FARNHAM...HAYNESVILLE...KENNARD...LEWISETTA...ALFONSO...
BEANES CORNER...BROOK VALE...KILMARNOCK...LANCASTER...LIVELY...
REGINA...ANTE...BRUNSWICK...EDGERTON...LAWRENCEVILLE...
VALENTINES...WHITE PLAINS...TRIPLET...REAMS...PETERSBURG...
PETERSBURG NATIONAL BATTLEFIELD...RICHARD BLAND COLLEGE...
TEMPLETON...BIRCHETT ESTATE...GARYSVILLE...HOPEWELL...BARNETTS...
WAYSIDE...ROXBURY...BOTTOMS BRIDGE...BROWNS CORNER...
MOUNTCASTLE...NEW KENT AIRPORT...ORAPAX FARMS...QUINTON...
TALLEYSVILLE...ACHILLES...GLASS...GLOUCESTER POINT...MARYUS...
NAXERA...ORDINARY...SEVERN...GRAFTON...HARMONY VILLAGE...
CHURCH VIEW...COOPER...HEALYS...JAMAICA...NESTING...
BUFFORD CROSSROADS...CLARESVILLE...COWIE CORNER...DURAND...
EMPORIA...EMPORIA AIRPORT...EMPORIA RESERVOIR...HOMEVILLE...
LITTLETON...NEWVILLE...WAVERLY...WAKEFIELD...GRAY...GRIZZARD...
BARHAM...GWALTNEY CORNER...BACONS CASTLE...CHIPPOKES STATE PARK...
HOG ISLAND GAME RESERVE...POOLESVILLE...BOOTH FORK...
BUSCH GARDENS...CHRISTENSONS CORNER...CROAKER...EWELL...
FIVE FORKS...GROVE...BURDETTE...FRANKLIN...HUNTERDALE...
CARRSVILLE...LEES MILL...BENNS CHURCH...BETHEL CHURCH...
CARROLLTON...LAWSON...LONGVIEW...CHUCKATUCK...CLEOPUS...
CRITTENDEN...DEANES...DOWNTOWN SUFFOLK...DRIVER...ELWOOD...
ZION CROSSROADS...YANCEYVILLE...APPLE GROVE...BUMPASS...CUCKOO...
DABNEYS...FREDERICKS HALL...GUM SPRING...ROCKVILLE...VONTAY...
ELMONT...HANOVER AIRPORT...MECHANICSVILLE...STUDLEY...WESTWOOD...
BEACH...CHESTERFIELD...BON AIR...MIDLOTHIAN...MOSELEY...
SKINQUARTER...WINTERPOCK...MEADOWVILLE...CHESTER...
COLONIAL HEIGHTS...BELLWOOD...CENTRALIA...ETTRICK...
DOWNTOWN RICHMOND...ELKO...FAIR OAKS...GLENDALE...
HIGHLAND SPRINGS...RICHMOND INTERNATIONAL...SANDSTON...
EAST HIGHLAND PARK...AYLETT...CENTRAL GARAGE...ENFIELD...
EPWORTH...ETNA MILLS...GLOBE...MANGOHICK...COHOKE...COOKE...
KING WILLIAM...LANESVILLE...PALLS...ROMANCOKE...ROSE GARDEN...
BEAZLEY...BISCOE...HENLEY FORK...INDIAN NECK...NEWTOWN...
OWENTON...SAINT STEPHENS CHURCH...CLANCIE...DRAGONVILLE...
GRESSIT...KING AND QUEEN COURT HOUSE...LITTLE PLYMOUTH...MASCOT...
MATTAPONI...CARET...CHAMPLAIN...DUNBROOKE...MOUNT LANDING...
REXBURG...TAPPAHANNOCK...BRAYS FORK...CENTER CROSS...DUNNSVILLE...
HOWERTONS...MILLERS TAVERN...UPRIGHT...BOWLERS WHARF...TABB...
BEACONSDALE...DENBIGH...FORT EUSTIS...HILTON VILLAGE...LEE HALL...
MENCHVILLE...NEWPORT NEWS
515 PM EDT WED MAR 16 2016

...INCREASED FIRE DANGER THURSDAY AFTERNOON...

DRY AND BREEZY CONDITIONS WILL PREVAIL OVER CENTRAL AND SOUTH CENTRAL
VIRGINIA THURSDAY AFTERNOON. MINIMUM RELATIVE HUMIDITY VALUES WILL
RANGE FROM 15 TO 25 PERCENT WITH SUSTAINED WEST WINDS OF 15 TO 20
MPH WITH GUSTS TO 25 MPH. THIS WILL RESULT IN INCREASED FIRE DANGER
ACROSS CENTRAL AND SOUTH CENTRAL VIRGINIA...PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

VIRGINIA RESIDENTS ARE REMINDED THAT OPEN BURNING IS PROHIBITED
BEFORE 4 PM EACH DAY THROUGH APRIL 30TH. RESIDENTS ARE URGED TO
EXERCISE CAUTION HANDLING ANY POTENTIAL IGNITION SOURCE...INCLUDING
MACHINERY...CIGARETTES AND MATCHES. BE SURE TO PROPERLY DISCARD
ALL SMOKING MATERIALS. ANY DRY GRASSES AND TREE LITTER THAT IGNITE
WILL HAVE THE POTENTIAL TO SPREAD QUICKLY.

NCZ012>014-030>032-170800-
NORTHAMPTON-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...VULTARE...GARYSBURG...GASTON...
GUM FORKS...BRYANTOWN...EAGLETOWN...RICH SQUARE...AHOSKIE...
BRANTLEYS GROVE...EARLEYS...POOR TOWN...PROCTORS CORNER...UNION...
MAPLETON...CORAPEAKE...QUITSNA...EDENHOUSE...MERRY HILL...
MIDWAY...WINDSOR...CAPE COLONY...EDENTON...HANCOCK...MACEDONIA...
MAVATON...SAINT JOHNS...VALHALLA...JACOCKS...WOODVILLE
515 PM EDT WED MAR 16 2016

...INCREASED FIRE DANGER THURSDAY AFTERNOON...

DRY AND BREEZY CONDITIONS WILL PREVAIL OVER INTERIOR NORTHEAST
NORTH CAROLINA THURSDAY AFTERNOON. MINIMUM RELATIVE HUMIDITY
VALUES WILL RANGE FROM 20 TO 25 PERCENT WITH SUSTAINED WEST WINDS
OF 15 TO 20 MPH WITH GUSTS TO 25 MPH. THIS WILL RESULT IN INCREASED
FIRE DANGER ACROSS INTERIOR NORTHEAST NORTH CAROLINA...PRIMARILY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

RESIDENTS ARE URGED TO EXERCISE CAUTION HANDLING ANY POTENTIAL
IGNITION SOURCE...INCLUDING MACHINERY...CIGARETTES AND MATCHES. BE
SURE TO PROPERLY DISCARD ALL SMOKING MATERIALS. ANY DRY GRASSES
AND TREE LITTER THAT IGNITE WILL HAVE THE POTENTIAL TO SPREAD
QUICKLY.

44
Special weather statement, Mar 16, 6:51 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED MAR 16 2016

VAZ079-087-088-092-162315-
BRUNSWICK-SUSSEX-GREENSVILLE-SOUTHAMPTON-
651 PM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENSVILLE...
SOUTHEASTERN BRUNSWICK...SOUTHWESTERN SOUTHAMPTON...AND SOUTHWESTERN
SUSSEX COUNTIES AND THE CITY OF EMPORIA...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS NEAR RADIUM...OR 7 MILES
SOUTHWEST OF PURDY...MOVING EAST AT 40 MPH.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  RADIUM AROUND 655 PM EDT.
  PURDY AROUND 700 PM EDT.
  EMPORIA AROUND 705 PM EDT.
  JARRATT AND GREEN PLAIN AROUND 710 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOYNER...LANES CORNER...
EDGERTON...GRIZZARD...DREWRYVILLE...FIELDS CROSSROADS...YALE...DURAND...
EMPORIA RESERVOIR AND ANTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3665 7778 3684 7778 3690 7723 3663 7722
TIME...MOT...LOC 2251Z 268DEG 33KT 3676 7769

44
Special weather statement, Mar 16, 7:13 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
713 PM EDT WED MAR 16 2016

VAZ087-088-092-162345-
SUSSEX-GREENSVILLE-SOUTHAMPTON-
713 PM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VIRGINIA...

AT 712 PM EDT...A STRONG THUNDERSTORM WAS NEAR JARRATT...OR 8 MILES
NORTHEAST OF EMPORIA...MOVING EAST AT 35 MPH.

WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  COURTLAND AND SEDLEY AROUND 745 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOYNER...LANES CORNER...
GRIZZARD...DREWRYVILLE...BERLIN...FIELDS CROSSROADS...YALE...EMPORIA
RESERVOIR...LITTLETON AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3684 7757 3694 7698 3667 7694 3666 7758
TIME...MOT...LOC 2312Z 262DEG 31KT 3677 7740

44
Special weather statement, Mar 16, 7:44 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EDT WED MAR 16 2016

VAZ092-093-096-170015-
SUFFOLK-ISLE OF WIGHT-SOUTHAMPTON-
744 PM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VIRGINIA...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS NEAR COURTLAND...MOVING
EAST AT 40 MPH.

WIND GUSTS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  FRANKLIN...SEDLEY AND HUNTERDALE AROUND 750 PM EDT.
  ZUNI AND CARRSVILLE AROUND 805 PM EDT.
  WINDSOR AROUND 810 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STORY...VICKSVILLE...
WALTERS...BERLIN...BURDETTE...COLLOSSE...WHITLEY...BOAZ...SEBRELL AND
LUMMIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3670 7716 3682 7717 3691 7673 3668 7670
TIME...MOT...LOC 2343Z 263DEG 37KT 3677 7708

44
Special weather statement, Mar 16, 7:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
759 PM EDT WED MAR 16 2016

VAZ092-093-096-170030-
SUFFOLK-ISLE OF WIGHT-SOUTHAMPTON-
759 PM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT...AND
EAST CENTRAL SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE
CENTRAL CITY OF SUFFOLK...

AT 758 PM EDT...A STRONG THUNDERSTORM WAS OVER HUNTERDALE...OR NEAR
FRANKLIN...MOVING EAST AT 30 MPH.

WIND GUSTS OF UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  CARRSVILLE AROUND 815 PM EDT.
  WINDSOR AND HOLLAND AROUND 820 PM EDT.
  KINGS FORK AROUND 830 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STORY...ELWOOD...LUMMIS...
WALTERS...BURDETTE...LEES MILL...KILBY...COLLOSSE AND BOAZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3667 7702 3680 7700 3682 7660 3662 7665
TIME...MOT...LOC 2358Z 275DEG 26KT 3674 7695

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:28 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk22 min
Mar 17, 8:13 AM EDTMarine Dense Fog AdvisoryAKQ5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.